Alert archive / New Mexico / Red Flag Warnings in 2017

Red Flag Warning 10, NWS El Paso, TX

April 3, 20177 counties in New Mexico; El Paso County, Hudspeth County, Texas

NWS El Paso, TX issued this red flag warning at Apr 3, 2017, 2:03 PM MDT for 7 counties in New Mexico; El Paso County, Hudspeth County, Texas. It took effect at Apr 4, 2017, 12:00 PM MDT. It was in force for 8 hr. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 3, 2017, 2:03 PM MDT (20:03 UTC)
In effect from
Apr 4, 2017, 12:00 PM MDT
Expired
Apr 4, 2017, 8:00 PM MDT
In force
8 hr
Issued by
NWS El Paso, TX

Counties Doña Ana County, NM, Grant County, NM, Hidalgo County, NM, Lincoln County, NM, Luna County, NM, Otero County, NM, Sierra County, NM, El Paso County, TX, Hudspeth County, TX

The radar

The El Paso radar (KEPZ), 64 km from the middle of the area, began a volume at 20:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 4, 12:10 PM MDTNON-TSTM WND GST 5818 Nne Encinoso, NMCSBF TRANSWESTERN PUMP.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 8.1 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2017-04-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2017-04-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 103 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2230 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
103 m²/s²
0-3 km storm-relative helicity
128 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

513 
WWUS84 KEPZ 032003
RFWEPZ

URGENT - FIRE WEATHER MESSAGE
National Weather Service El Paso TX/Santa Teresa NM
203 PM MDT Mon Apr 3 2017

...CRITICAL FIRE WEATHER CONDITIONS RETURN TUESDAY...

.An upper trough will cross the southern Rockies overnight and
bring through a weak cold front. West to northwest winds behind
this system will increase to 20 to 35 mph with higher gusts and 
also bring in some very dry air which will drop relative 
humidities under 10 percent in many locations creating critical 
fire weather conditions.

NMZ111>113-TXZ055-056-041300-
/O.UPG.KEPZ.FW.A.0009.170404T1800Z-170405T0200Z/
/O.NEW.KEPZ.FW.W.0010.170404T1800Z-170405T0200Z/
NEW MEXICO FIRE WEATHER ZONE 111 
 SOUTHWEST DESERTS AND LOWLANDS/LAS CRUCES BLM/GLZ-
NEW MEXICO FIRE WEATHER ZONE 112 
 SOUTH CENTRAL LOWLANDS AND SOUTHERN RIO GRANDE VALLEY/BLM/GLZ-
NEW MEXICO FIRE WEATHER ZONE 113 
 CAPITAN AND SACRAMENTO MOUNTAINS/LINCOLN NF/LNZ-
TEXAS FIRE WEATHER ZONE 055 
 EL PASO COUNTY-TEXAS FIRE WEATHER ZONE 056 
 HUDSPETH COUNTY-
203 PM MDT Mon Apr 3 2017

...RED FLAG WARNING IN EFFECT FROM NOON TO 8 PM MDT TUESDAY FOR
STRONG WINDS AND LOW RELATIVE HUMIDITIES...

The National Weather Service in El Paso has issued a Red Flag
Warning, which is in effect from noon to 8 PM MDT Tuesday. The
Fire Weather Watch is no longer in effect. 

* AFFECTED AREA...Fire weather zone 111. Fire weather zone 112. 
  Fire weather zone 113 below 7500 feet. Fire weather zone 055. 
  Fire weather zone 056. 

* WIND...West-northwest at 20 to 35 mph with gusts to 55 mph.

* HUMIDITY...5 to 13 percent.

* HIGHEST THREAT...is located east of the Continental Divide.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
26

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this red flag warning went out at Apr 3, 2:01 PM MDT, 2 minutes earlier.

Area forecast discussion, Apr 3, 2:01 PM MDT, 2 minutes before
Area Forecast Discussion
National Weather Service El Paso TX/Santa Teresa NM
201 PM MDT Mon Apr 3 2017

.SYNOPSIS...
An approaching upper level system will produce strong winds across
the region overnight and through the day Tuesday. Some patches of
blowing dust will be possible Tuesday with temps dropping back to
slightly below normal through midweek. Dry and warmer conditions
will follow for the rest of the week. After Tuesday, winds should
not be a big issue until the upcoming weekend when another
approaching storm will bring an increase in overall wind speeds.

&&

.DISCUSSION...
A developing long wave trough currently dropping into northwestern
Arizona will be responsible for a somewhat extended period of
stronger winds across the area as it traverses New Mexico
overnight and into west Texas Tuesday. Currently lee cyclogenesis
is occurring over northeast New Mexico which has helped to tighten
the surface gradient. This combined with deep mixing to around 600
mb is resulting in a rather breezy afternoon across the region
today.

Wind speeds will stay up some overnight, especially across
mountain tops and along east slope locations as 700 mb winds near
50 knots will cross the region as the base of the trough moves
through. Higher elevations of the Sacramentos will likely see wind
warning criteria before daybreak with advisory level winds
developing east of the Franklin and Organ mountains by midnight.

Boundary layer winds look to stay elevated in the wake of the
trough Tuesday with speeds across all but the western Gila
approaching advisory criteria. In general we should see less dust
with this northwest trajectory, but recent events have revealed
plenty of dust releases from the playas surrounding Lordsburg.
Therefore some patchy blowing dust has been included for areas
downwind of these locations as the day heats up Tuesday.

Everything should begin to settle down shortly after sunset
Tuesday with slightly cooler than normal temps settling in for
midweek. Ridging will follow for the rest of the week resulting in
a quick warm up and mostly lighter winds across the region. Over
the weekend temps will stay up, but the approach of another upper
trough will result in an increase in afternoon winds by Saturday
and possibly another rather windy day come Sunday.

&&

.AVIATION...Valid 04/00Z-05/00Z...
P6SM SKC-SCT250 through period. West winds will remain 15-25G35KTS
through 12Z with eastern slopes possibly a little higher.  Upper
trough will move through region around 12Z with W to NW winds of 20-
30G45KTS expected through end of period. Some local areas may
experience 1-3SM BLDU after 15Z.

&&

.FIRE WEATHER...
Upper trough will move through the region around sunrise.  Expect
winds to remain at least breezy through the night with a period of
very windy conditions possible during the day Tuesday, especially
over Sacs. Very dry low level air with dew points into the single
digits will lower relative humidities under 10 percent which will
create critical fire weather conditions and a Red Flag Warning has
been issued. A ridge will build in behind the overnight system with
temperatures warming into the 80s by Thursday for the lowlands.  Dry
air will remain in place so single digit relative humidities will
likely continue, but the winds will be much less of a concern
through Friday before starting to increase for the weekend.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 57  74  46  70 /   0   0   0   0
Sierra Blanca           51  74  41  68 /   0   0   0   0
Las Cruces              47  72  40  67 /   0   0   0   0
Alamogordo              49  71  37  70 /   0   0   0   0
Cloudcroft              32  46  28  47 /   0  10   0   0
Truth or Consequences   48  68  39  67 /   0   0   0   0
Silver City             42  63  33  65 /   0   0   0   0
Deming                  45  71  39  68 /   0   0   0   0
Lordsburg               43  69  37  71 /   0   0   0   0
West El Paso Metro      57  73  46  69 /   0   0   0   0
Dell City               44  77  35  65 /   0   0   0   0
Fort Hancock            52  79  43  71 /   0   0   0   0
Loma Linda              51  68  41  64 /   0   0   0   0
Fabens                  52  77  43  71 /   0   0   0   0
Santa Teresa            51  73  42  69 /   0   0   0   0
White Sands HQ          52  72  42  68 /   0   0   0   0
Jornada Range           43  71  35  69 /   0   0   0   0
Hatch                   45  73  41  68 /   0   0   0   0
Columbus                50  74  44  70 /   0   0   0   0
Orogrande               51  73  41  69 /   0   0   0   0
Mayhill                 38  59  30  59 /   0   0   0   0
Mescalero               36  58  31  59 /   0  10   0   0
Timberon                36  57  29  55 /   0   0   0   0
Winston                 35  61  28  65 /   0   0   0   0
Hillsboro               43  69  34  65 /   0   0   0   0
Spaceport               45  69  39  68 /   0   0   0   0
Lake Roberts            30  65  24  69 /   0   0   0   0
Hurley                  40  65  30  64 /   0   0   0   0
Cliff                   38  71  32  75 /   0   0   0   0
Mule Creek              40  67  34  72 /   0   0   0   0
Faywood                 44  66  35  65 /   0   0   0   0
Animas                  45  72  41  72 /   0   0   0   0
Hachita                 44  73  39  71 /   0   0   0   0
Antelope Wells          45  75  41  70 /   0   0   0   0
Cloverdale              43  69  41  69 /   0   0   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...Red Flag Warning from noon to 8 PM MDT Tuesday for NMZ111>113.

     Wind Advisory from midnight tonight to 6 PM MDT Tuesday for
     NMZ413.

     Wind Advisory from 6 AM to 6 PM MDT Tuesday for NMZ402>412-417.

     High Wind Warning from 3 AM to 7 PM MDT Tuesday for NMZ414>416.

TX...Red Flag Warning from noon to 8 PM MDT Tuesday for TXZ055-056.

     Wind Advisory from midnight tonight to 6 PM MDT Tuesday for
     TXZ419.

     Wind Advisory from 6 AM to 6 PM MDT Tuesday for TXZ420>424.

&&

27-Laney/26-Grzywacz
Hazardous weather outlook, Apr 3, 6:12 AM MDT, 7 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service El Paso TX/Santa Teresa NM
612 AM MDT Mon Apr 3 2017

NMZ401>417-TXZ418>424-041215-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
612 AM MDT Mon Apr 3 2017

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time. We will see breezy
to windy conditions this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

We will see stronger winds on Tuesday which could lead to
hazardous driving conditions and lower visibilities because of
areas of blowing dust. We will see calmer conditions for the rest
of the week and then on Sunday we could see another round of
strong winds and blowing dust.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 3, 5:51 AM MDTHigh Wind WatchEPZOtero8 hr
Apr 3, 6:59 AM MDTFire Weather WatchEPZDoña Ana, Grant, Hidalgo, Lincoln, Luna, Otero and 1 more7 hr
Apr 3, 2:04 PM MDTHigh Wind WarningEPZOtero29 hr
Apr 3, 2:04 PM MDTWind AdvisoryEPZDoña Ana, Grant, Hidalgo, Luna, Otero, Sierra28 hr

Nearby

Red Flag Warnings in New Mexico, 2017Red Flag Warnings in Texas, 2017Every red flag warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.